IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Distributive Politics and Economic Growth

  • Alesina, Alberto
  • Rodrik, Dani

The authors study the relationship between politics and economic growth in a simple model of endogenous growth with distributive conflict among agents endowed with varying capital/labor shares. They establish several results regarding the factor ownership of the median individual and the level of taxation, redistribution, and growth. Policies that maximize growth are optimal only for a government that cares solely about pure 'capitalists.' The greater the inequality of wealth and income, the higher the rate of taxation and the lower growth. The authors present empirical results that show that inequality in land and income ownership is negatively correlated with subsequent economic growth. Copyright 1994, the President and Fellows of Harvard College and the Massachusetts Institute of Technology.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://links.jstor.org/sici?sici=0033-5533%28199405%29109%3A2%3C465%3ADPAEG%3E2.0.CO%3B2-N&origin=repec
File Function: full text
Download Restriction: Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by MIT Press in its journal Quarterly Journal of Economics.

Volume (Year): 109 (1994)
Issue (Month): 2 (May)
Pages: 465-90

as
in new window

Handle: RePEc:tpr:qjecon:v:109:y:1994:i:2:p:465-90
Contact details of provider: Web page: http://mitpress.mit.edu/journals/

Order Information: Web: http://mitpress.mit.edu/journal-home.tcl?issn=00335533

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Oded Galor & Joseph Zeira, 2013. "Income Distribution and Macroeconomics," Working Papers 2013-12, Brown University, Department of Economics.
  2. Tabellini, Guido & Alesina, Alberto, 1990. "Voting on the Budget Deficit," Scholarly Articles 4553030, Harvard University Department of Economics.
  3. Robert J. Barro, 1989. "Economic Growth in a Cross Section of Countries," NBER Working Papers 3120, National Bureau of Economic Research, Inc.
  4. Andrew Berg & Jeffrey Sachs, 1988. "The Debt Crisis: Structural Explanations of Country Performance," NBER Working Papers 2607, National Bureau of Economic Research, Inc.
  5. Torsten Persson & Guido Tabellini, 1991. "Is Inequality Harmful for Growth? Theory and Evidence," NBER Working Papers 3599, National Bureau of Economic Research, Inc.
  6. Fischer, Stanley, 1980. "Dynamic inconsistency, cooperation and the benevolent dissembling government," Journal of Economic Dynamics and Control, Elsevier, vol. 2(1), pages 93-107, May.
  7. Terrones, M., 1990. "Influence Activities And Economic Growth," UWO Department of Economics Working Papers 9006, University of Western Ontario, Department of Economics.
  8. Mayer, Wolfgang, 1984. "Endogenous Tariff Formation," American Economic Review, American Economic Association, vol. 74(5), pages 970-85, December.
  9. Romer, Thomas, 1975. "Individual welfare, majority voting, and the properties of a linear income tax," Journal of Public Economics, Elsevier, vol. 4(2), pages 163-185, February.
  10. Mohtadi, Hamid & Roe, Terry L., 1991. "Political Economy of Endogenous Growth (Revised)," Bulletins 7502, University of Minnesota, Economic Development Center.
  11. Meltzer, Allan H & Richard, Scott F, 1981. "A Rational Theory of the Size of Government," Journal of Political Economy, University of Chicago Press, vol. 89(5), pages 914-27, October.
  12. Roberts, Kevin W. S., 1977. "Voting over income tax schedules," Journal of Public Economics, Elsevier, vol. 8(3), pages 329-340, December.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:tpr:qjecon:v:109:y:1994:i:2:p:465-90. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Anna Pollock-Nelson)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.